Virginia, 2001

Damaging Wind in Virginia, September 24, 2001

September 24, 2001 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 24, 3:01 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 24, 3:01 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
401 PM EDT MON SEP 24 2001

DVLPG SFC LOW ALNG CLD FNT...OVR SW VA/NW NC WILL MV ACRS SRN AND
ERN PRTNS OF CWA AS IT LIFTS NWD ALNG THE COLD FRNT...AS THE FRONT
SLOWLY MOVES TO THE E. PRECIP JUST BEGINNING IN PIEDMONT
REGION...ANTHR AREA OF STORMS IS DVLPG ACRS E CEN NC AND MVG NNE.
ETA IS THE SLOWEST OF ETA/AVN/NGM (WHICH IS EXTREMELY FAST) ON MVNG
FRONT ACRS CWA...AND BEST REFLECTS CURRENT HAPPENINGS...SO WILL LEAN
TWDS IN MAKING FCST THRU WED.

TON: SHRA/TSRA WILL SPRD FRM W TO E ACRS CWA...GOING W/ CATAGORICAL
POPS. DELAY START OF PRECIP ON ESHR TO LATE EVE. TMPS SHLD BGN TO
FALL XTRM W PART OF CWA AFTR FROPA TO ARND 60...WHILE TMPS ONLY
SLIDE TO LWR 70S XTRM SE CWA. ALSO TAPER PRECIP IN WEST TO DRZL.

TUE: NO POPS W AS SKIES GO FRM M CLDY TO M CLR...STRG CAA...SLGTLY
OVR COME BY NW DOWNSLOPE FLOW SO HIGHS ARND 70 ON PIEDMONT. END
PRECIP REMAINDER OF CWA ALNG AND W OF I-95 BY NOON...END ON W SIDE
OF BAY BY MID AFT...ONLY CARRY ALL DAY ERN SHR AND XTRM SE
CWA...WHERE W/ FROPA NOT TIL ERLY AFTRN...CLD SEE HIGHS ARND 80
THERE.

TUE NGT: MCLR SKIES W/ DWNSLP NW FLOW AND GOOD SUBSDNC FRM LRQ 250
JET. CLRNG SKIES AND RLXNG GRADIENT SHLD ALLOW FOR DECENT
COOLING...TEMPS IN THE 40S IN NW 1/2 CWA...AND 50S IN REST.

WED: M CLR SKIES AS HIGH BLDS IN FROM WEST...AND SUBSDNC CONTINUES
FOR SAME REASONS AS TUE NGT. 850 TMPS FROM 4 TO 10 C SUPPORT HIGHS
GNLY 65 NW TO 75 SE.

WED NGT: SKIES BCMG PT CLDY NRN 1/2 CWA M CLR REST AS UPR TRF AXIS
APPRCHS FRM NW. 850 TMPS COTNUE THERE STEADY FALL ACRS CWA FRM 5 TO
11 C AT 0Z THU TO FM 3 TO 8 C AT 12Z THU.

THU: PT CLDY NRN 2/3 CWA...M CLR SRN 1/3 IN RSPNS TO UPR TRF FINALLY
MVNG THRU...SHLD GO THRU DRY AS BEST YNAMICS TO NORTH...850 TMPS FRM
2 TO 6 ACRS CWA SUPPORT HIGHS IN THE 60S XCPT LWR 70S SE/XTRM S
PART OF CWA.

THU NGT: SKIES BCMG M CLR AS UPR TRF PULLS OUT...PLUS SBSDNG FRM
DWNSLOPE NW FLOW AND LRQ OF 250 MB JET. TMPS ARND FMR NUMBERS.

XTND: FOR NOW WILL STICK WITH DRY XTND FCST AS INDCTD THRU SAT BY
AVN/MRF/ECMWF. FRI SHLD BE MCLR W DCNT SUBS W HIGH BLDNG IN FRM GRT
LAKES AND FRM LRQ 250 MB JET...850 TMPS -0.5 TO 2.5 ACRS CWA...HIGHS
UPR 50S INT MD E SHR TO UPR 60S CSTL NE NC. BOTH MRF AND ECMWF...AND
AVN DVLP A LOW IN THE SRN GULF FRI...THE ECMWF MOVES IT SLWLY NE IN
THE GULF...WHILE THE AVN/MRF MVS IT ACRS FL THEN UP ERN SEABOARD FOR
SUN-MON. GIVEN THE DEGREE OF UNCERTAINTY BEYOND DAY 5...WILL TRND
TWD ECMWF SOLN FOR NOW.  TMPS SAT THRU MON REFLECT COOLER FMR OVR
MEX GUIDANCE...TWKD TWD ECMF 850 TMPS WHERE DIFFERENCES ARISE. ALSO
GOING MCLR INLAND PT CLDY AT COAST/BAY SAT THRU MON W/ NE-E FLOW FM
SFC TO 850.

FCSTID = 33
SBY   63  74  43  67 /  80  60   0   0
OXB   66  76  48  70 /  80  60   0   0
ECG   67  77  51  73 /  90  50   0   0
ORF   69  76  54  72 /  80  60   0   0
PHF   64  75  49  70 /  90  40   0   0
AKQ   63  74  43  71 /  90  30   0   0
RIC   61  72  44  69 /  90  30   0   0
FVX   59  70  42  70 / 100  10   0   0

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

MALOIT

In the hours before

Special weather statement, Sep 24, 10:05 AM EST, 5 hours 45 minutes before
MDZ021>023-NCZ012-013-030-VAZ048-049-060>094-096-242100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1105 AM EDT MON SEP 24 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTH CENTRAL NORTH CAROLINA...CENTRAL AND SOUTH
CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN
SHORE...AND EASTERN VIRGINIA WEST OF THE CHESAPEAKE BAY...

* THREAT AREA...CENTRAL AND SOUTH CENTRAL VIRGINIA...INCLUDING
  RICHMOND AND THE TRI-CITIES...EMPORIA...AND FARMVILLE...AND THE
  NORTHERN NECK...

* SKY WARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
  EVENING.

* SEVERE WEATHER THREAT...60 TO 70 MPH WIND GUSTS ASSOCIATED WITH
  SQUALL LINE THUNDERSTORMS. 3/4 INCH DIAMETER HAIL IS ALSO
  POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM THE SHOWERS AND
  THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN
  URBAN AREAS AND IN LOW LYING LOCATIONS NEAR CREEKS AND STREAMS.

* TIME OF SEVERE WEATHER THREAT...4 PM UNTIL MIDNIGHT TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MALOIT
Special weather statement, Sep 24, 3:30 PM EST, 20 minutes before
NCZ012>014-030>032-VAZ048-049-060>098-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON SEP 24 2001

...TORNADO WATCH 758 REMAINS IN EFFECT UNTIL 8 PM FOR CENTRAL AND
SOUTH CENTRAL VIRGINIA...EASTERN VIRGINIA WEST AND SOUTH OF THE
CHESAPEAKE BAY...AND INTERIOR NORTHEAST NORTH CAROLINA...

A COLD FRONT SLOWLY MOVING THROUGH THE APPALACHIANS LATE THIS
AFTERNOON...COUPLED WITH STRONG SUPPORT ALOFT IS CAUSING SHOWERS AND
THUNDERSTORMS ACROSS MOST OF VIRGINIA AND NORTH CAROLINA. MOST
STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL
HAIL. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH...THREE QUARTER
INCH HAIL...AND POSSIBLY A TORNADO.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND
HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

SKY WARN SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY POSSIBLE WARNINGS OR
FURTHER STATEMENTS.

MALOIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
September 24, 3:50 PM EST
Where
Northumberland County, Wicomico Church
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -76.383

Two mobile homes damaged. Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267882.